Unhappy & Unenthusiastic about Life
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Unhappy & Unenthusiastic about Life


Dear Dr. Phelps,
I have been diagnosed with bipolar about ten years ago.  I am on lithium.  I am however very unhappy.  I wonder if this is due to being bipolar or if perhaps there is another reason in my life that is causing me to be generally unhappy and unenthusiastic about about life.  I don't know that I noticed this behavior prior to being diagnosed with bipolar. I just can't recall that many years ago and how I felt.  I have no interest in anything.  I take also antidepressants.  My doctor has switched to many different ones, but I still feel the same.  I lack joy in my life. 

Thank you. 
 

Dear Ms. W' -- 
You seem to be asking "could this be due to":  

  1. my life circumstances; 
  2. bipolar disorder;
  3. lithium; or 
  4. something that happened to me from being ill for this long; or
  5. maybe even the antidepressants.  

Let's look briefly at each one.  First, certainly the life circumstances play some role; maybe a huge one.  You're probably either trying to change those or held back in doing so by these symptoms.  In either case, it might seem that you can't make much headway there.  Hopefully you've had the chance to work with a really good psychotherapist, and I wouldn't give up trying to work this angle (and thus save risks of adding or changing medications) until you had. 

Second, bipolar disorder itself.  Well, it can definitely cause this sustained unhappiness, lack of enthusiasm, lack of interest, lack of joy -- of course.  But for that to be sustained, that is show no "cycling", over ten years, that is not characteristic of bipolar disorder.  There would be some waxing and waning in most people.  Surely there are exceptions to such "rules", and you might be one of them.  It does seem as though what you're describing is THE target for your current medication changes, in terms of having antidepressants in there; and appropriately, as it sounds as though this lack of spark is the main problem you face now (I hope there aren't others of similar magnitude...).  So we could conclude that this was part of the bipolar disorder, and treat it as a target.  In my view, if you've been on antidepressants already (sounds like maybe even more than one at a time?), there are other options to be examined like lamotrigine and thyroid; some doc's I know would even consider a stimulant, depending on your age and other medical conditions (e.g. low dose Ritalin). 

Third, lithium: unfortunately this is a possibility also.  Some people, though in my experience it's not a whole lot of folks, get "dulled" by lithium in a way that's pretty close to what you describe.  The only way to find out would be to taper off the lithium slowly, and mind you, only under your doc's supervision and direction please; don't do this on your own.  There is recent data suggesting that when anyone goes off lithium, it should be very slowly.  

Fourth, is this a net effect of mood symptoms over time (pretty close to #2 above, the bipolar explanation)?   There is also data that sustained mood symptoms, especially in the context of sustained social stresses like losses and plenty of things to worry about and regret, can lead to brain changes.  People in this group often notice a really severe problem with memory also.  However, there is reason to believe that this can recover, when mood symptoms and stresses are decreased.  One of my patients who'd been the hardest to treat finally just responded to good old nortryptiline, an old antidepressant (plus lamotrigine and a little bit of risperidone); and her memory dramatically improved when she had earlier been looking like she was getting dementia.  

Finally, there are some antidepressants that can be pretty dulling as well.  They can make people feel really "apathetic", though not so depressed sounding as you.  So that's worth considering if you're on a serotonergic antidepressant like Paxil or Prozac or Zoloft.  

I hope that something on that list will prove useful to you.  

Dr. Phelps


Published February, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?